Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS San Diego, CA

February 22, 2005Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 22, 2005, 2:35 AM PST for Riverside County, San Diego County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 2:35 AM PST (10:35 UTC)
Expired
Feb 22, 2005, 4:30 AM PST
In force
115 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 221037
FFWSGX
CAC065-073-221230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 AM PST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  WESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  
* UNTIL 430 AM PST

* AT 230 AM PST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  NEAR FALLBROOK...MOVING NORTH AT 25 MPH. HEAVY RAINFALL RATES 
  OF OVER ONE HALF INCH IN HALF AN HOUR ARE OCCURRING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FALLBOOK...EL CAJON...TEMECULA...HEMET.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3261 11702 3267 11645 3398 11690 3395 11756

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:30 AM PST, 5 minutes earlier.

Area forecast discussion, Feb 22, 2:30 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST TUE FEB 22 2005

.SYNOPSIS...A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT
CONCEPTION CONTINUES TO SEND SHOWERS OVER THE AREA. ANOTHER BAND OF
HEAVY RAIN IS EXPECTED THIS MORNING AND AGAIN TONIGHT INTO WEDNESDAY
MORNING. THE LOW WILL MOVE EAST WEDNESDAY EVENING. RAIN WILL BE HEAVY
AT TIMES WITH ISOLATED THUNDERSTORMS AND POSSIBLE FLOODING. WEAK HIGH
PRESSURE ALOFT MOVES OVER THURSDAY AND FRIDAY. A WEAK TROUGH WILL
MOVE THROUGH SATURDAY...THEN HIGH PRESSURE ALOFT WILL RETURN OVER
SOUTHERN CALIFORNIA SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SKINNY BAND OF HEAVY SHOWERS MOVING THROUGH THE AREA THIS EARLY
MORNING. BUT IT HAS SUDDENLY BROADENED APPARENTLY DUE TO SOME
JET MAX DYNAMICS. LOOKS LIKE A PIECE OF THE SUBTROPICAL JET HAS
MOVED NORTH TO BECOME A PLAYER. LIKE WE NEEDED THAT. THIS UPPER
LOW IS ALREADY CAPABLE OF SELF GENERATING ITS OWN BANDS OF HEAVY
SHOWERS...THUNDERSTORMS...HAIL...POSSIBLE TORNADOS. IT HAS PLENTY
OF MOISTURE...COLD AIR...AND WIND SHEAR TO TAP. AND NOW MORE JET
ENERGY. BASED ON THIS INFO...AND SINCE THE LOW IS BROAD AND SLOW...
THE FLOOD WATCH AND WINTER STORM WARNING NOW EXTEND UNTIL WED
MORNING. 1 TO 2 MORE INCHES OF RAIN IN THE COASTS AND VALLEYS AND
ANOTHER 2 TO 4 MORE INCHES IN THE MOUNTAINS BELOW 5500 FEET LOOKS
POSSIBLE TODAY INTO WEDNESDAY. THE 552 UPPER LOW FINALLY COMES THRU
WED PM...SO THERE MAY EVEN BE SOME SHOWERS AND THUNDERSTORMS THEN.
COOL...MOIST 560 NW FLOW FOR MOSTLY CLOUDY AND SLIGHT CHANCE OF
LIGHT PRECIP EACH DAY DURING THE PERIOD THU THRU FRI. SOME CLEARING
FOR THE WEEKEND UNDER WEAK 564 RIDGE. THEN ANOTHER LARGE SLOW MOVING
548 UPPER LOW DOMINATES THE WEATHER PICTURE FOR MUCH OF NEXT WEEK.
TO EARLY TO SAY HOW MUCH PRECIP WITH THIS ONE. LOOKS LIKE HEMISPHERIC
FLOW PATTERN FINALLY SHIFTS WITH A COLDER...STRONGER HUDSON BAY LOW
TAKING SHAPE. THAT COULD PUMP UP A FAIR WEATHER RIDGE OVER THE WEST
COAST STARTING THU OR FRI OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT
UNTIL WEDNESDAY WARNING
FOR ALL OF SOUTHWEST CALIFORNIA...
SEE LAXFFASGX...LAXFLSSGX.

WINTER STORM WARNING REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN DIEGO COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS IN EFFECT
UNTIL 2 PM WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
CONTINUES THROUGH WEDNESDAY MORNING
FOR THE COASTAL WATERS...
SEE LAXMWSSGX.

&&

MACKECHNIE
Hazardous weather outlook, Feb 21, 3:45 PM PST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PST MON FEB 21 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-221400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
345 PM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG STORM MOVING THROUGH SOUTHWESTERN CALIFORNIA WILL CONTINUE
SHOWERS...HEAVY AT TIMES...AND SNOW IN THE MOUNTAINS. LOCAL PONDING
OF WATER AND ROCK AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN.

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5500 FEET...AND
SNOW ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS
ABOVE 5500 FEET THROUGH TONIGHT. SEE LAXWSWSGX.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA BELOW THE
SNOW LEVEL THROUGH TONIGHT. SEE LAXFFASGX.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM. SEE LAXSPSSGX.

MARINE WEATHER STATEMENT FOR THE COASTAL WATERS. SEE LAXMWSSGX.

HIGH SURF ADVISORY THROUGH TONIGHT. SEE LAXSRFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

THE STORM WILL CONTINUE TO AFFECT ALL OF SOUTHWEST CALIFORNIA INTO
WEDNESDAY.

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM TUESDAY FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5500 FEET...AND
SNOW ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS
ABOVE 5500 FEET UNTIL 600 PM TUESDAY. SEE LAXWSWSGX.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL TUESDAY EVENING FOR THE
ENTIRE AREA BELOW THE SNOW LEVEL UNTIL TUESDAY EVENING. SEE
LAXFFASGX.

HIGH SURF ADVISORY THROUGH WEDNESDAY. SEE LAXSRFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS
REQUESTED.

ATKIN

In the hours before

Special weather statement, Feb 21, 11:00 PM PST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 PM PST MON FEB 21 2005

CAZ042-043-048-050-055>058-220730-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
1100 PM PST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT...

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:15 PM PSTSpecial Marine WarningSGX60 min
Feb 22, 2:22 PM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego3 hr
Feb 22, 2:30 PM PSTSpecial Marine WarningSGX90 min
Feb 22, 2:48 PM PSTTornado WarningSGXOrange, San Diego60 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.